Colorado, 2020

Wildfire in Colorado, August 1 to 6, 2020

August 1 to 6, 2020 · NWS GJT · 1 event in 1 county or zone

A lightning strike ignited a wildfire 18 miles northwest of Greystone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A lightning strike ignited a wildfire 18 miles northwest of Greystone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 1:34 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 1:34 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
234 PM MDT Sat Aug 1 2020

.SHORT TERM...(Tonight through Sunday night)
Issued at 234 PM MDT Sat Aug 1 2020

12Z GJT RAOB continues to show a deeply mixed atmosphere with
enough moisture sitting on top of the EML to have kept accas
w/virga floating around through the morning. In fact satellite
imagery suggests either we are either recirculating moisture or
advecting it under the ridge. Strong heating and orographic
circulations have once again popped storms on about every ridge
line with storms drifting southward. The stronger storms will
likely survive into adjacent valleys for some brief
rainfall...otherwise most valleys will just see some gusty winds
from the dissipating storms. The main threat besides outflow will
be new fire starts from the lightning. Expect the diurnal trend of
storms dying off by sunset to continue tonight. Some of the CAMs
show lingering weak echos overnight which will likely be accas and
virga showers similar to this morning...that once again sprouts
into convection again tomorrow afternoon. A rinse and repeat
scenario though the ridge axis is shifting closer and the drier
air the previous discussion was mentioning is likely to mix in. A
slight downturn in coverage? Possible. More confident in the much
above normal high temperatures remaining in place with continued
triple digit readings over much of the lower desert valleys.
Luckily the dry airmass continues to allow for decent...but only
temporary...cooling at night.

.LONG TERM...(Monday through Saturday)
Issued at 234 PM MDT Sat Aug 1 2020

The ridge axis over the Southwest will shift slightly to the east on
Monday, although with PWAT values still forecast to be around 0.5
inches, the chance for showers and thunderstorms on the higher
terrain remains. However, with a trough moving into the Pacific
Northwest and forcing the ridge to flatten out and break down on
Tuesday and into Wednesday, dry conditions with well above normal
temperatures are expected. A bit of a pattern shift is forecast to
occur mid next week, setting up conditions for a late-week push
of monsoonal moisture. The ridge breaking down to the southeast of
the CWA combining with a weak trough moving into northern
California we help to set up a south-southwesterly flow that will
strengthen by Thursday. This flow will transport moisture
northward, and is indicated in both of the major global models in
both the forecasted dew points and the forecasted PWATs. In
addition, a subtle shortwave moving through the base of the trough
will provide some additional lift for southeast Utah and much of
western Colorado. Should this forecasted situation pan out as
currently modeled, heavy rain and flash flooding could be
possible.

For Friday, and into the weekend, confidence is much lower. An area
of drier air has been forecast to form over the Great Basin, and the
GFS has been shifting this drier air further and further into
western Colorado with each subsequent model run, bringing the return
of hot and dry conditions for the weekend. However, the ECMWF has
been holding onto the moisture and chances of showers and storms for
this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1131 AM MDT Sat Aug 1 2020

Isolated to scattered thunderstorm development is expected
through the afternoon and early evening as heating of the day taps
into moisture aloft. The main threat to aviation will be the
gusty outflow winds which could exceed 40 mph. Confidence not high
on timing in forecast due to coverage. Southward drifting storms
off the terrain would suggest KDRO has the highest probability of
seeing these gusty winds. VFR should prevail over the next 24
hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 7:01 AM MST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
801 AM MDT Sat Aug 1 2020

COZ001>014-017>023-UTZ022>025-027>029-021415-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
801 AM MDT Sat Aug 1 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible over the higher
terrain with some brief gusty winds in the San Juans.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. A better push of
monsoon moisture is possible by Thursday and Friday. Until then,
only isolated afternoon mountain showers are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 1, 2:46 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
346 PM MDT SAT AUG 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     TSTM WND GST     3 WSW OXFORD            37.15N 107.77W
08/01/2020  M62 MPH          LA PLATA           CO   ASOS

            ASOS STATION KDRO DURANGO LA PLATA CNTY
            AIRPORT.

&&

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Yampa River Basin

When
August 1, 3:02 PM MST to August 6, 6:55 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The Irish Fire began in early August due to lightning 18 miles northwest of Greystone and grew to 100 acres before it was contained almost a week later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899781.